Ecstasy Drug Description
Ecstasy is a stimulant drug which also has mild hallucinogenic effects. It has been described as being like a mix of amphetamine and a weak form of LSD. The effects of taking a moderate dose start after 20-60 minutes (longer if on a full stomach) and can last for up to several hours.
Physical effects include pupil dilation, jaw tightening and an increase in body temperature, blood pressure and heart rate. As with amphetamine there is often a loss of appetite. Users may also experience a period of nausea.
Many users experience an initial rushing feeling followed by a combination of feeling energetic and yet calm. Loss of anger, empathy with other people and an enhanced sense of communication are commonly reported. Some users also report a heightened sense of their surroundings, greater appreciation of music and increased sexual and sensual experience.
Some users have bad experiences. This may include feeling anxious and panicky, confusion and unpleasant distortion of the senses, that may, in some manner or other, last for days, even weeks. This is more likely if users take high doses or are already feeling anxious.
The disorientating effects of ecstasy may make accidents more likely. A number of ecstasy-related deaths have been connected with non-stop dancing in hot, crowded clubs leading to overheating and dehydration. Taking a break from dancing, cooling down and sipping water regularly and slowly (one pint over an hour) can help prevent this from happening.
After taking ecstasy users may feel very tired and low and need a long period of sleep to recover. This may last up to three or four days and is known as a comedown.
Regular ecstasy use may lead to sleep problems, lack of energy, dietary problems and feeling depressed or anxious. Increased susceptibility to colds, flu, sore throat etc may follow. While physical dependence is not a problem, psychological dependence on the feelings of euphoria and calmness and the whole scene around ecstasy use can develop.
Short term mood changes such as the ‘mid-week hangover’ following weekend use, and impairments in short term memory function may be considered as some of the milder consequences of MDMA use. There have been indications of liver damage in some ecstasy users, but it is unclear whether this is a more immediate consequence of heatstroke, or due to toxicity over the longer term.
The exact functional consequences of MDMA neurotoxicity, i.e., the cognitive, behavioural and emotional changes in users, and their severity, especially in the longer term, are as yet not clear. Researchers agree that ecstasy use can deplete levels of serotonin and, in some cases, have an impact on certain areas of the brain. However, there is no agreement that these effects of the drug constitute irreversible ‘brain damage’ that will impact the user in years to come. Some research has also suggested that prolonged ecstasy use, particularly at high doses, can cause a degree of memory deficiency and periods of depression.
Every year there are around ten deaths in the UK where ecstasy is recorded on the death certificate.
- There is no way to know what is in an ecstasy pill unless you can get it tested. Information from testing centres suggest that ecstasy is getting stronger so the advice is to start low and go slow – e.g. begin by taking a quarter of a pill and wait an hour or two to see the effects. This advice is reiterated in the CrushDabWait campaign, where users are encouraged to crush their pill, dab in a wet finger, swallow and wait to see how strong the effects are.
- If possible get the tablets tested. Testing facilities are becoming increasingly available at festivals and clubs.
- Take regular breaks from dancing to avoid the dangers of overheating and dehydration. Relax somewhere cool and sip water or another non-alcoholic drink slowly (one pint an hour). Do not drink too much as this can also be dangerous. Drinking too much or too quickly affects your body’s salt balance.
- If you have a heart condition, high blood pressure, liver problems, asthma, epilepsy or diabetes you can be at increased risk of bad reactions to ecstasy, so it is best avoided.
- As with all drugs it is best not to use ecstasy alone but to be with friends you trust and who preferably know some first aid.
- Always seek medical attention if you are worried about your or a friend’s reaction to ecstasy.